Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 94, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2015, 6:58 AM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 47 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2015, 6:58 AM CDT (11:58 UTC)
- Expired
- Aug 2, 2015, 7:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Becker County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:00 AM CDT | HAIL 1.75 | 4 Ne Callaway, MN | VIA SOCIAL MEDIA |
| Aug 2, 7:00 AM CDT | HAIL 1.75 | Callaway, MN | VIA SOCIAL MEDIA |
| Aug 2, 7:00 AM CDT | HAIL 2 | Richwood, MN | PICTURE FROM SOCIAL MEDIA |
| Aug 2, 7:05 AM CDT | TSTM WND DMG | 4 Ese Richwood, MN | SEVERAL 8 TO 10 INCH DIAMETER TREES BROKEN DOWN. |
| Aug 2, 7:05 AM CDT | HAIL 1.5 | 4 Ene Richwood, MN | VIA SOCIAL MEDIA |
| Aug 2, 7:05 AM CDT | HAIL 1.5 | 4 Ne Richwood, MN | VIA SOCIAL MEDIA |
| Aug 2, 7:15 AM CDT | HAIL 1.75 | 2 Nw Rochert, MN | AT COTTON LAKE VIA SOCIAL MEDIA |
| Aug 2, 7:15 AM CDT | HAIL 1.75 | Rochert, MN | AT COTTON LAKE VIA SOCIAL MEDIA |
| Aug 2, 7:19 AM CDT | HAIL 1.75 | Rochert, MN | VIA SOCIAL MEDIA |
| Aug 2, 7:20 AM CDT | HAIL 2.5 | 7 E Detroit Lakes, MN | PICTURE FROM SOCIAL MEDIA. ALSO REPORTED MINOR DAMAGE TO THEIR HOUSE...AND MAJOR DAMAGE TO A CAR. |
| Aug 2, 7:25 AM CDT | HAIL 1.5 | 2 Ene Frazee, MN | PICTURE ON SOCIAL MEDIA |
| Aug 2, 7:25 AM CDT | HAIL 1.5 | Frazee, MN | PICTURE ON SOCIAL MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 12.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
088
WUUS53 KFGF 021158
SVRFGF
MNC005-111-021245-
/O.NEW.KFGF.SV.W.0094.150802T1158Z-150802T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
658 AM CDT SUN AUG 2 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHERN BECKER COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 745 AM CDT
* AT 658 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RICHWOOD...
OR 10 MILES NORTH OF DETROIT LAKES...MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ROCHERT AROUND 710 AM CDT.
HEIGHT OF LAND LAKE AROUND 715 AM CDT.
TOAD LAKE AROUND 720 AM CDT.
SNELLMAN AROUND 725 AM CDT.
EVERGREEN AROUND 730 AM CDT.
PEOPLE ATTENDING THE BECKER COUNTY FAIRGROUNDS IN DETROIT LAKES
SHOULD SEEK SAFE SHELTER IMMEDIATELY!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4682 9617 4706 9588 4683 9517 4656 9521
TIME...MOT...LOC 1158Z 303DEG 35KT 4696 9580
HAIL...1.25IN
WIND...60MPH
$$
DTR2 follow-up statements
932
WWUS53 KFGF 021226
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 AM CDT SUN AUG 2 2015
MNC005-111-021245-
/O.CON.KFGF.SV.W.0094.000000T0000Z-150802T1245Z/
OTTER TAIL MN-BECKER MN-
726 AM CDT SUN AUG 2 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHEASTERN OTTER TAIL AND SOUTHERN BECKER COUNTIES...
AT 725 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
EVERGREEN...OR 15 MILES EAST OF DETROIT LAKES...MOVING SOUTHEAST AT
40 MPH. MANY REPORTS OF LARGE HAIL TO GOLF BALL SIZE HAVE BEEN
RECEIVED FROM CALLAWAY TO RICHWOOD TO ROCHERT IN THE PAST HALF HOUR.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
WOLF LAKE AROUND 730 AM CDT.
BUTLER AROUND 740 AM CDT.
HILLVIEW AROUND 745 AM CDT.
PEOPLE ATTENDING THE BECKER COUNTY FAIRGROUNDS IN DETROIT LAKES
SHOULD SEEK SAFE SHELTER IMMEDIATELY!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4682 9617 4706 9588 4683 9517 4656 9521
TIME...MOT...LOC 1225Z 313DEG 36KT 4678 9551
HAIL...1.25IN
WIND...60MPH
$$
DTR415
WWUS53 KFGF 021244
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 AM CDT SUN AUG 2 2015
MNC005-111-021253-
/O.EXP.KFGF.SV.W.0094.000000T0000Z-150802T1245Z/
OTTER TAIL MN-BECKER MN-
744 AM CDT SUN AUG 2 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTER TAIL AND
SOUTHERN BECKER COUNTIES WILL EXPIRE AT 745 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR LOCATIONS
JUST SOUTH TO INCLUDE MUCH OF CENTRAL AND EASTERN OTTER TAIL COUNTY
AND SOUTHWEST WADENA COUNTY UNTIL 830 PM.
LAT...LON 4682 9617 4706 9588 4683 9517 4656 9521
TIME...MOT...LOC 1241Z 303DEG 35KT 4678 9551
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:00 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 2, 4:00 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 400 AM CDT SUN AUG 2 2015 .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 358 AM CDT SUN AUG 2 2015 UPPER LEVEL SHORT WAVE MOVING INTO CNTRL MANTIOBA AND NW ONTARIO EARLY THIS MORNING. A COLD FRONT OUT AHEAD OF IT MOVING INTO SE ND AND CNTRL MN. BEHIND THE FRONT IS AN AREA OF 50 KT BULK SHEAR AND ENOUGH INSTABILITY TO PRODUCE A AXIS OF THUNDERSTORMS. OVERALL ACTIVITY AND INTENSITY LESS THAN EARLIER SATURDAY EVENING...BUT A LITTLE UPWARD TICK IN INTENSITY HAS OCCURED SINCE 230 AM FROM FAR NE ND INTO NW MN. THIS AREA WILL CONTINUE TO MOVE SOUTHEAST THRU THE EARLY MORNING...AND WILL CONTINUE WITH ISOLD/SCT TRW IDEA INTO NW MN THRU MID MORNING AS PREV FCST. OTHERWISE NORTH WINDS TODAY PICKING UP 10 TO 20 KT RANGE AND COOLER WEATHER WITH HIGHS MOSTLY 70S. HIGH PRESSURE SLIDES INTO CNTRL ND TONIGHT AND LINGERS THERE MONDAY. MEANWHILE AS UPPER LOW IN WRN HUDSON BAY SHIFTS SOUTH- SOUTHEAST INTO NW ONTARIO SOME WRAPAROUND STRATOCU TO BRUSH FAR NE FCST AREA MONDAY. COOLER AIRMASS IN PLACE ESP IN LAKE OF THE WOODS REGION WHERE HIGHS MAY NOT GET OUT OF THE 60S. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 358 AM CDT SUN AUG 2 2015 CLOUDS MAY LINGER IN FAR NE FCST AREA INTO MON NIGHT OR TUESDAY BUT OTHERWISE HIGH PRESSURE IN CONTROL WITH CENTER STILL OVER CNTRL ND. FOR WEDNESDAY THROUGH SATURDAY... LONG WAVE TROUGH INTENSIFIES A BIT OVER THE PACIFIC NORTHWEST WHILE THE UPPER LEVEL TROUGH OVER THE GREAT LAKES/SOUTHEAST CANADA WEAKENS THROUGH THE PERIOD. LONG WAVE RIDGE BUILDS FROM THE HIGH PLAINS INTO CENTRAL CANADA BY THE END OF THE PERIOD. THE ECMWF WAS FASTER THAN THE GFS THROUGH MUCH OF THE PERIOD BUT THE GFS BECOMES FASTER BY THE END OF THE PERIOD. THE GFS WAS TRENDING FASTER WHILE THE ECMWF WAS TRENDING SLOWER OVER THE LAST COUPLE RUNS. WILL BLEND THE TWO MODELS. HIGH TEMPS DECREASED A DEGREE OR TWO FOR WED AND ABOUT A DEGREE FOR THU. TEMPS WERE GENERALLY INCREASED A DEGREE OR TWO FOR FRI AND SAT. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING) ISSUED AT 1135 PM CDT SAT AUG 1 2015 GENERALLY FAIR SKIES THROUGH THE EVENING AND OVERNIGHT ACROSS THE SOUTHERN FA... WITH WIND SHIFT TURNING FROM THE NORTHWEST THROUGH THE MORNING HOURS ALONG WITH SOME MID LEVEL CLOUDS. ACROSS THE NORTHERN FA... A WEAK COLD FRONT DROPPING SOUTHWARD ACROSS THE CANAM BORDER WILL DEVELOP SCATTERED THUNDERSTORMS AND AN ISOLATED MVFR CIGS AND VSBYS WITH OCCASIONAL LARGE HAIL IN STRONG TO SEVERE STORMS... ALG AND NORTH OF A CANDO TO GRAND FORKS AND BEMIDJI LINE. SCATTERED SHOWERS SHOULD PERSIST INTO THE MORNING HOURS ACROSS NORTHERN MN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...RIDDLE LONG TERM...JH/RIDDLE AVIATION...GUST
Hazardous weather outlook, Aug 2, 4:58 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 458 AM CDT SUN AUG 2 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 458 AM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED MORNING THUNDERSTORMS WILL OCCUR OVER PARTS OF NORTHWESTERN MINNESOTA AND THE CENTRAL RED RIVER VALLEY BEHIND A COLD FRONT DROPPING SOUTH THROUGH THE AREA. NO SEVERE WEATHER IS EXPECTED. THE THREAT FOR THUNDERSTORMS WILL END BY NOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED MONDAY AND TUESDAY. WEDNESDAY THROUGH SATURDAY WILL SEE A RISK OF A FEW SHOWERS AND THUNDERSTORMS. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
In the hours before
Local storm report, Aug 2, 6:44 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 AM CDT SUN AUG 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HAIL 2 N FERTILE 47.56N 96.29W
08/02/2015 M1.00 INCH POLK MN PUBLIC
VIA SOCIAL MEDIA
0610 AM HAIL 5 E FERTILE 47.53N 96.18W
08/02/2015 M1.00 INCH POLK MN PUBLIC
VIA SOCIAL MEDIA
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 53 min |
| Aug 2, 12:01 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 38 min |
| Aug 2, 6:01 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 44 min |
| Aug 2, 6:27 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen, Norman | 33 min |
| Aug 2, 7:35 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.